Sharp increase in my lymphocyte count. - CLL Support

CLL Support

18,195 members30,061 posts

Sharp increase in my lymphocyte count.

JackieSA profile image

Hello, I live in Port Elizabeth South Africa and was diagnosed with CLL in 2010, after a fish blood test I was found to have 13q and a good prognosis. My ALC and nodes and spleen increased over three years with the ALC doubling at times, eventually when my ALC reached over 100 and the nodes got very enlarged I was put onto treatment, CPV+Rituxan. Treatment went well and I was in remission for three years before it started to come back, that was last year, two weeks ago my ALC was 31 and since then I have had vasculitis on my one leg, my GP put me onto a ten day course of cortisone for that. On Sunday evening a small varicose vein popped and bled quite badly while I was showering and I ended up in emergency where fortunately the bleeding stopped, they took a blood test and it came back with a WBC of 104, all of the white blood cells increased, but it was mostly the lymphocytes. Quite alarming and they wanted to admit me, but ended up by sending me home with an appointment to see my haematologist tomorrow. I would love anyone's opinion on why this should have happened, I thought maybe the cortisone had an affect, but when I had treatment it suppressed my lymphocytes. Looking forward to any kind of feedback you may have. Thank you 😊

12 Replies
Newdawn profile image
NewdawnAdministrator

Obviously you need to be guided by your haematologist Jackie but I suspect the steroids may have induced this sudden rise in your WBC.

‘Glucocorticoids (e.g., dexamethasone, methylprednisolone, prednisone) are known to increase the white blood cell (WBC) count upon their initiation. The increase in WBC count is primarily contributed from neutrophils (polymorphonuclear leukocytes; PMN).’

It’s not coincidental that the vasculitis and bleed occurred followed by cortisone therapy and the sudden leap in your WBC.

It’s easy to start thinking the worse but you’ve had a health emergency and your body has very likely reacted in the way that it should.

Hope all goes well and that you receive reassuring news tomorrow.

Best wishes,

Newdawn

JackieSA profile image
JackieSA in reply to Newdawn

Thank you for replying, I will just wait and see what the outcome is tomorrow. I thought that such a steep climb of 70+ in two weeks was a bit strange even though I've had vasculitis and a course of cortisone, but maybe as you say, it could be connected. Enjoy the rest of your day 😊

Newdawn profile image
NewdawnAdministrator in reply to JackieSA

I’m sure all will be well Jackie but it’s hard not to worry. I’ve heard of massive leaps in WBC following infection which has then subsided so fingers crossed.

Please let us know the outcome.

Newdawn

Jm954 profile image
Jm954Administrator in reply to JackieSA

Steroids definitely do unpredictable things to your lymph count. I’m pretty sure that this will be just a blip.

AdrianUK profile image
AdrianUK in reply to Newdawn

It’s odd isn’t it because steroids can also reduce lymphocytes which is what happened to me when I was on them post tonsillectomy . I just wonder if there’s a mobilization from lymph nodes going on like ibrutinib. But for sure seeing the Haematolgist to get their expertise is crucial and maybe a trip to someone who’s nearer the top of the cll expert pyramid than whoever you see. Our illness is so odd all sorts of weird stuff can happen. Thoughts are with you.

AdrianUK profile image
AdrianUK in reply to AdrianUK

Also. Do you have an infection? All kinds of weird stuff can go on then for sure. I looked back at my post pneumonia bloods yesterday and realised I had a platelets of over 500 for example. Glad I was in blissful ignorance at the time!

JackieSA profile image
JackieSA in reply to AdrianUK

I haven't had an infection, just the vasculitis which is an inflammation of the leg veins and arteries, I have a bad problem with varicose veins and had a small venous ulcer last year that took 8 months to heal.

JackieSA profile image
JackieSA in reply to AdrianUK

Hi Adrian, it is weird, because I have Googled it and mostly I have read that it increases the neutrophils but suppresses the lymphocytes. My haematologist is one of the top blood cancer specialists in South Africa and is known internationally too, so I have lots of faith in him, maybe tomorrow will bring some answers, the doctor and sisters in emergency freaked out at my blood results and didn't want me to be discharged 😉

Newdawn profile image
NewdawnAdministrator in reply to JackieSA

It’s a curious discord for sure but it’s clear steroids can increase the WBC. Different processes at play at different times perhaps. Corticosteroids can cause neutrophilia, manifested by an increase in the neutrophil count. Presumably you actually saw the differentials in terms of make up of the WBC Jackie?

You’ve obviously got the right specialist to ask. We’d all be interested to know the outcome.

I once had my WBC took in A&E and the young attending doctor asked the nurse 3 times when she gave him my blood results. They’re often just not used to these levels and freak out at numbers that don’t phase haematologists at all!

Newdawn

AdrianUK profile image
AdrianUK in reply to Newdawn

Oh yes. Doctors can even freak out at lymphocyte levels of around 20 which is what I had at diagnosis. They said things like “really high” until I met a haematologist....

Newdawn profile image
NewdawnAdministrator in reply to AdrianUK

Yes this junior doctor thought 19 was high until he realised she’d said 90! 😱

Newdawn

I just clocked a jump of more than 100K in my white blood cell count after just 40mg of methylprednisolon, so yes, it's entirely possible!

You may also like...